Say What? Hearing Issues Common After Taxane-Based Chemo Say What? Hearing Issues Common After Taxane-Based Chemo

Hearing loss and tinnitus are common among cancer survivors who received treatment with taxane- or platinum-based chemotherapy, a new analysis shows.

More specifically, researchers found that more than 50% of survivors of four of the most prevalent cancers — breast, gynecological, gastrointestinal, or lung — had audiogram confirmed hearing loss and 35% had significant tinnitus.

“Our study is the first to report these high rates of hearing loss in cancer survivors with the most common solid tumors and chemotherapy regimens,” Christine Miaskowski, PhD, RN, professor and vice chair for research, University of California San Francisco (UCSF), and colleagues write.

The study was published online July 27 in BMJ Supportive & Palliative Care.

Previous research on hearing issues associated with chemotherapy has largely focused on pediatric patients receiving platinum-based regimens. The limited research on adults has focused on hearing loss associated with platinum-based agents in patients with testicular and head and neck cancer.

Data are lacking on ototoxicity and tinnitus in cancer survivors with breast, gynecological, gastrointestinal, or lung cancer, or those who received taxane-based therapies.  

To investigate, Miaskowski and colleagues evaluated 273 patients, 95% of whom had one of the four common malignancies. Overall, 13% of patients only received a platinum therapy, 57% only had a taxane, and 30% got a platinum/taxane combination.

Contrary to the team’s hypothesis, patients treated with the combination did not have higher rates or more severe hearing loss and tinnitus. In fact, occurrence rates and impacts on hearing and tinnitus were similar across the three regimens.

The self-reported prevalence of hearing loss ranged from 30.5% for the platinum/taxane combination to 34.3% for platinum alone. Almost half of patients (47.1%) who self-reported hearing loss had scores on the Hearing Handicap Inventory for Adults that indicated a moderate to severe handicap.

Rates of audiogram-confirmed hearing loss were higher among patients receiving platinum therapy (71.4%) vs taxane only (52.3%), though not significantly so (P = .104). A survivor was classified as having hearing loss if, at any frequency, they scored lower than the 50th percentile for their age and gender.

The self-reported prevalence of tinnitus across the three chemotherapy groups ranged from 40.3% (only taxane) to 45.7% (only platinum). Rates of clinically meaningful tinnitus — defined as being present at least 5 min per day for 4 days in a week — ranged from 37.1% (only platinum) to 40% (only taxane).

Although the authors controlled for age and gender in their evaluation of the audiograms, the sample was primarily White, well-educated women, which means the findings may not generalize to all survivors of these cancers, the authors note.

Implications for Care

In an email to Medscape Medical News, Arum Kim, MD, and Akash Shah, MD, palliative care specialists at NYU Langone Perlmutter Cancer Center in New York City, said the study is “novel” for two reasons. It quantifies the prevalence and severity of hearing loss and tinnitus in adult cancer survivors and explores this issue for both taxanes and platinum-based treatments. Kim and Shah were not involved with this UCSF study.

Overall, the results help underscore “the need for further evaluation for this possible side effect for patients starting and completing these therapies,” Kim and Shah said.

Given that platinum and taxane-containing chemotherapy regimens are used frequently, “these findings have huge implications for clinicians who treat cancer patients as well as for cancer survivors,” first author Steven W. Cheung, MD, professor of otolaryngology–head and neck surgery at UCSF, said in a statement.

Miaskowski agreed, noting that patients receiving these chemotherapies should be screened for hearing loss prior to the initiation of treatment and at the end of treatment.

“The good news is that the type of hearing loss associated with nerve damaging chemotherapy may be helped by a hearing aid,” Miaskowski said.

This study was funded by the National Cancer Institute and the American Cancer Society. Miaskowski, Cheung, Kim, and Shah reported no relevant financial relationships.

BMJ Support Palliat Care. Published July 27, 2022. Abstract

For more news, follow Medscape on Facebook, Twitter, Instagram, YouTube, and LinkedIn